Alert archive / Kentucky / Special Weather Statements in 2016

Special Weather Statement, NWS Louisville, KY

August 17, 2016Hardin County, Larue County, Kentucky

NWS Louisville, KY issued this special weather statement at Aug 17, 2016, 2:21 PM EDT for Hardin County, Larue County, Kentucky. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2016, 2:21 PM EDT (18:21 UTC)
Expired
Aug 17, 2016, 2:45 PM EDT
In force
24 min
Issued by
NWS Louisville, KY

Counties Hardin County, KY, Larue County, KY

The radar

The Louisville radar (KLVX), 43 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

168 
WWUS83 KLMK 171821
SPSLMK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED AUG 17 2016

KYZ027-028-053-171845-
LARUE-HARDIN-GRAYSON-
221 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN...EAST
CENTRAL GRAYSON AND LARUE COUNTIES...

AT 220 PM EDT/120 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 10
MILES SOUTHWEST OF ELIZABETHTOWN...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...HODGENVILLE...UPTON...SONORA...STEPHENSBURG...
NOLIN...SAINT JOHN...WHITE MILLS JUNCTION...STAR MILLS AND LACON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3772 8609 3772 8565 3771 8564 3771 8565
      3769 8563 3770 8561 3745 8565 3745 8566
      3744 8566 3745 8612
TIME...MOT...LOC 1820Z 270DEG 25KT 3758 8599 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Aug 17, 1:46 PM EDT, 35 minutes earlier.

Area forecast discussion, Aug 17, 1:46 PM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
146 PM EDT WED AUG 17 2016

...Updated Aviation Discussion...

.SHORT TERM (Now through Thursday)...
Issued at 315 AM EDT Wed Aug 17 2016

...Another Round of Heavy Rainfall Possible...

Early morning satellite and surface observations reveal partly to
mostly cloudy conditions across the region.  Temperatures were
generally in the lower to middle 70s.  Area radars show a batch of
convection moving northeastward out of west-central TN.  This
activity will continue to move northeastward across the region this
morning bringing a round of heavy rainfall to some areas...mainly
along and west of I-65.  Temperatures through sunrise should remain
nearly steady state in the lower-middle 70s.

For today, latest round of guidance continues to be in agreement
with the deep moisture plume slowly transiting across the region
ahead of an upper level trough axis.  Deep moisture surge with PWATs
above 2 inches combined with deep warm cloud depths will lead to
efficient rain producing convection today.  Have kept PoPs in the
likely-categorical range for this morning and into the afternoon
hours.  Widespread cloud debris will likely limit significant
destabilization across the region resulting in a low risk of
strong/severe convection.  Feel that highest risk of strong
convection would be across our SE sections where more insolation
would be possible in the early afternoon hours.  Overall, the main
threat today would be heavy rainfall and localized flooding concerns
followed by a low risk damaging wind threat.  Aforementioned cloud
cover and expected precipitation will likely curtail afternoon max
temps.  In general, highs in the upper 70s to the lower 80s look
likely for much of the region.  Highest temps will likely be down
across the SE sections where mid-upper 80s may be attainable before
precipitation cools things off.

As we head into the evening hours, the upper level wave will depart
off to the east and the slow moving surface frontal boundary will
push in from the west.  This should result in lower convective
chances as we head into the evening hours with mainly dry conditions
expected overnight.  Low temperatures will cool into the upper 60s
to the lower 70s.

For Thursday, surface frontal boundary will continue to slide
southward and then stall out over central TN.  With the front in
close proximity, still can't rule out an isolated shower or storm
north of the Parkways during the afternoon/eve, but main threat of
precipitation would be further south...perhaps south of the
Cumberland Parkway where we will keep chance PoPs going.  Afternoon
highs for Thursday look to warm into the middle 80s.

.LONG TERM (Thursday night through Tuesday)...
Issued at 335 AM EDT Wed Aug 17 2016

...Round of Strong Storms Possible Late Saturday and Early Sunday...
...Drier and Much Cooler Conditions Expected Next Week...

======================================
Synoptic Overview
======================================

A zonal pattern is expected to be in progress at the start of the
long term period with a stalled out surface frontal boundary
extending from central Texas to the Carolinas.  By Friday, zonal
flow will continue across our region with a strong trough axis
digging into the inter-mountain west.  This feature will swing
eastward across the northern Plains late Friday and early Saturday
and will start to impact the Ohio Valley by late Saturday and early
Sunday.  As the upper level trough and associated surface cold
frontal boundary approach the region, we'll see a round of
convection affect the region.  Given the strength of the trough and
expected jet dynamics, some of the storms may be strong to severe.
The frontal boundary is expected to clear the region by late Sunday
with high pressure building into the region from the northwest. Much
cooler and drier air will infiltrate the region early next week
bringing a taste of late September/early October weather to much of
the Ohio Valley.

======================================
Model Trends/Preference/Confidence
======================================

The multi-model consensus is in fairly good agreement this morning
with the expected weather pattern in the extended period.  There
remains a bit of temporal spread in the frontal boundary cross the
region on Sunday (GFS a little slower than the Euro).  Overall, a
blend of the 00Z GFS/Euro is preferred here and overall forecast
confidence is slightly above average.  Cool spell for next week has
good support from the deterministic and ensemble blends which
results in slightly above normal forecast confidence with respect
to temperatures.

======================================
Sensible Weather Impacts/Threats
======================================

Some isolated convection is not out of the question for Friday, but
overall, most locations will likely remain dry.  Precipitation
chances will ramp up Saturday afternoon/eve and into the day on
Sunday as the aforementioned cold front pushes in from the
northwest.  Strength of convection will be dependent upon the amount
of destabilization that we see.  Model proximity soundings show a
fair amount of wind flow in the low and mid-levels which would
support a strong/severe storm threat over the weekend. Precipitation
chances will decrease markedly by late Sunday as the cold front
heads south and east.  The big highlight as we move into next week
will be the cooler than normal temperatures.  Given the relative
warm and humid conditions of late, temps and humidity next week will
be sharply cooler/drier...more reminiscent of late September or
early October.  This cool down will likely linger through much of
next week, though some moderation of temperatures will be possible
near the end of the period as ridging over the northern Gulf
develops.

&&

.AVIATION (18Z TAF Update)...
Issued at 144 PM EDT Wed Aug 17 2016

Deep moisture plume continues to stream over the Ohio River Valley
between a trough to our north and ridge to our east. Expect coverage
of light to briefly moderate showers to affect mainly LEX off and on
through the afternoon hours with occasional MVFR Vis. MVFR ceilings
should also persist. At SDF/BWG, looking more at VCSH until 4 or 5
PM EDT, and have broken out into VFR ceilings.

Expecting dry overnight, however will have the issue of whether low
stratus or fog will develop given the amount of moisture in the
region. Think we will keep at least Sct-Bkn mid clouds, and this
should mitigate potential for more impactful fog. Instead, think
that IFR ceilings will be a good bet at SDF/LEX along with some MVFR
vis. At BWG, expect MVFR Vis/Cig as low level winds are just a bit
stronger.

Things will be slow to improve after sunrise on Thursday, however
expect a gradual improvement to MVFR and VFR through midday. Expect
generally light SW through this forecast cycle.

&&

.LMK Watches/Warnings/Advisories...
KY...NONE.
IN...NONE.
&&

Short Term........MJ
Long Term.........MJ
Aviation..........BJS
Hazardous weather outlook, Aug 17, 11:40 AM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1140 AM EDT WED AUG 17 2016

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181545-
ORANGE-WASHINGTON-SCOTT-JEFFERSON-DUBOIS-CRAWFORD-PERRY-HARRISON-
FLOYD-CLARK-HANCOCK-BRECKINRIDGE-MEADE-OHIO-GRAYSON-HARDIN-BULLITT-
OLDHAM-TRIMBLE-HENRY-SHELBY-FRANKLIN-SPENCER-ANDERSON-WOODFORD-
FAYETTE-BOURBON-NICHOLAS-NELSON-MERCER-JESSAMINE-LARUE-MARION-BOYLE-
GARRARD-MADISON-BUTLER-EDMONSON-HART-GREEN-TAYLOR-CASEY-LINCOLN-
LOGAN-WARREN-SIMPSON-ALLEN-BARREN-MONROE-METCALFE-ADAIR-RUSSELL-
CUMBERLAND-CLINTON-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...ENGLISH...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...LEWISPORT...HAWESVILLE...HARDINSBURG...
BRANDENBURG...HARTFORD...LEITCHFIELD...ELIZABETHTOWN...
SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...BEDFORD...MILTON...
NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...CYNTHIANA...
TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...
CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...
WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...LANCASTER...
RICHMOND...MORGANTOWN...BROWNSVILLE...HORSE CAVE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...BOWLING GREEN...
FRANKLIN...PROVIDENCE...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1140 AM EDT WED AUG 17 2016 /1040 AM CDT WED AUG 17 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF RAIN...SOME LOCALLY HEAVY WILL OCCUR TODAY. THIS
RAINFALL MAY LEAD TO LOCALIZED FLOODING IN THE TYPICAL FLOOD PRONE
AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON THURSDAY AND FRIDAY
AFTERNOONS. A STRONG COLD FRONT IS FORECAST TO PUSH THROUGH THE
REGION ON SUNDAY. STRONG TO SEVERE THUNDERSTORMS MAY ACCOMPANY
THIS FRONT AS IT PASSES THROUGH. THE BEST CHANCES FOR STRONG TO
SEVERE STORMS WOULD BE LATE SATURDAY AND EARLY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY INSTANCES OF FLOODING TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

MJ/JDG

In the hours before

Special weather statement, Aug 17, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
221 PM EDT WED AUG 17 2016

KYZ027-028-053-171845-
LARUE-HARDIN-GRAYSON-
221 PM EDT WED AUG 17 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HARDIN...EAST
CENTRAL GRAYSON AND LARUE COUNTIES...

AT 220 PM EDT/120 PM CDT/...A STRONG THUNDERSTORM WAS LOCATED 10
MILES SOUTHWEST OF ELIZABETHTOWN...MOVING EAST AT 30 MPH.

WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELIZABETHTOWN...HODGENVILLE...UPTON...SONORA...STEPHENSBURG...
NOLIN...SAINT JOHN...WHITE MILLS JUNCTION...STAR MILLS AND LACON.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3772 8609 3772 8565 3771 8564 3771 8565
      3769 8563 3770 8561 3745 8565 3745 8566
      3744 8566 3745 8612
TIME...MOT...LOC 1820Z 270DEG 25KT 3758 8599

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:11 AM EDTSpecial Weather StatementLMKBullitt, Grayson, Hardin, Larue, Nelson64 min
Aug 17, 1:51 PM EDTAreal Flood AdvisoryLMKOhio3 hr
Aug 17, 2:46 PM EDTSpecial Weather StatementLMKLarue, Marion29 min

Nearby

Special Weather Statements in Kentucky, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.